Ohio, 2009Damaging Wind in Ohio, August 27, 2009
August 27, 2009 · NWS ILN · 1 event in 1 county or zone
Isolated severe weather formed during the late afternoon and early evening hours across portions of Kentucky and Ohio. The main threat was damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe weather formed during the late afternoon and early evening hours across portions of Kentucky and Ohio. The main threat was damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 27, 3:31 PM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 27, 3:31 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
431 PM EDT THU AUG 27 2009
.SYNOPSIS...
A FRONTAL BOUNDARY WILL MEANDER ACROSS THE REGION TONIGHT INTO
FRIDAY...BRINGING A CHANCE OF PRECIPITATION. A COLD FRONT WILL
SWING ACROSS THE REGION ON SATURDAY...USHERING IN A MUCH COOLER
AIRMASS.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
STATIONARY FNT NR THE OH RIVER WILL SLOWLY WORK N TNGT IN RESPONSE
TO A DEVELOPING SFC LOW OVER THE MID MS VLY. THIS IS CAUSED BY H5 S/W
SWINGING THRU THE UPPER MS VLY. GUIDANCE IS ALL OVER THE PLACE ON
POPS AND QPF. WITH BNDRY IN THE VCNTY KEPT LOW CHC POPS IN FOR OVERNGT.
MAV GUIDANCE IS NOT HANDLING CURRENT TD VERY WELL...IT IS TOO
COOL. THEREFORE LEANED TOWARDS THE WARMER MET GUIDANCE...WITH A
BLEND OF LOWS FROM THIS MORNING.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
H5 S/W SWINGS UP THE OH VLY/SRN GREAT LAKES ON FRI PROVIDING UPPER
SUPPORT. ATMO OVER THE FA WILL BE MODERATELY UNSTABLE. HOWEVER
THE BETTER SFC FORCING REMAINS FARTHER W PER THE GFS/ECMWF...SO
ONLY WENT WITH 50 POPS FOR FRI. CDFNT SWINGS ACRS THE FA FRI NGT
INTO EARLY SAT MRNG. WENT CATEGORICAL POPS IN THE NW DOWN TO HIGH
CHC IN THE S AHEAD OF FNT. ENDED THE CHC OF TS WITH FROPA.
FNT WILL NEARLY BISECT THE FA AT 12Z SAT...RUNNING NR I-71...SO
KEPT A MENTION OF TS IN THE E FOR SAT MRNG. AS H5 LOW CUTS OFF OVER
THE GREAT LAKES SAT A SECONDARY CDFNT PUSHES ACRS THE FA. LOOKS LIKE
THERE COULD BE SOME SHRA POP UP SAT LATE SAT MRNG INTO AFTN WITH
THE H8 CAA AND FNTL LIFT. DRIER AIR WORKS IN AROUND UPPER LOW BY
SAT EVENING...SO DRIED OUT SAT NGT.
WENT A BLEND OF GUID FOR THE TEMP THRU THE PERIOD.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
COLD FRONT WILL MOVE THROUGH THE REGION DURING THE FIRST PART OF THE
WEEKEND KEEPING A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
FORECAST. SOME POST FRONTAL PRECIPITATION COULD LINGER IN THE
SOUTHEAST ZONES INTO SUNDAY. THEREAFTER...HIGH PRESSURE WILL BUILD
INTO THE AREA THROUGH THE MIDDLE OF THE WEEK RESULTING IN DRY
CONDITIONS.
TEMPERATURES WILL BE BELOW NORMAL THROUGH THE PERIOD WITH THE
COOLEST READINGS ON SUNDAY AND MONDAY WHEN AN UPPER TROUGH WILL BE
SWINGING THROUGH THE GREAT LAKES.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
TEMPO GROUPS ARE FCST FOR MVFR CIGS DEVELOPING AT
KLCK...KDAY...AND KCMH. OTHERWISE...VFR CONDITIONS WILL PREVAIL
THROUGH THE LATE EVENING AS A WEAK FRNTL BNDRY REMAINS DRAPED
ACROSS SRN OH AND NRN KY. CB GROUPS ARE FCST THIS AFTN AT
KILN...KCVG...KLUK...AND KDAY...AS ISOLD DIURNAL CONVECTION WILL
DEVELOP. WITH LIMITED COVERAGE...HAVE LEFT OUT TSRA TEMPO GROUPS OR
VCSH WORDING EVERYWHERE EXCEPT KILN AT THE MOMENT. THERE IS
UNCERTAINTY WITH FOG DEVELOPMENT OVERNIGHT...AS ABUNDANT SFC
MOISTURE AND CLEARING MAY ALLOW FOR VSBYS/CIGS TO DROP BELOW IFR
AFTER 06Z FRI. WITH LOW- LEVEL MOISTURE AND CIGS ADVECTING IN FROM
THE SOUTH...HAVE FCST PREAVILING MVFR VSBYS WITH TEMPO GROUPS FOR
IFR VSBYS/CIGS EVERYWHERE EXCEPT KLUK. AT KLUK...A LIGHT SERLY
FLOW WILL BE CONDUCIVE FOR VLIFR RIVER VALLEY FOG TO DEVELOP.
VCSH IS FCST AFTER 14Z FRI AT KCVG AND KLUK AS THE FRNTL BNDRY LIFTS
NWD AS A WARM FRONT EARLY ON FRIDAY.
OUTLOOK...SHOWERS AND THUNDERSTORMS POSSIBLE FRIDAY AND SATURDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...SITES
NEAR TERM...SITES
SHORT TERM...SITES
LONG TERM...
AVIATION...WOODRUM
Hazardous weather outlook, Aug 27, 4:06 AM EST, 12 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
506 AM EDT THU AUG 27 2009
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-280915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
506 AM EDT THU AUG 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 27, 4:27 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
527 PM EDT THU AUG 27 2009
KYZ089-090-094-095-272200-
GRANT KY-GALLATIN KY-CARROLL KY-OWEN KY-
527 PM EDT THU AUG 27 2009
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OWEN...EXTREME
EASTERN CARROLL...CENTRAL GALLATIN AND WESTERN GRANT COUNTIES THROUGH
600 PM EDT...
AT 525 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR BROMLEY...MOVING NORTH AT 20 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.
THIS STORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL GALLATIN...
EASTERN CARROLL...NORTHWESTERN OWEN AND WESTERN GRANT COUNTIES...
INCLUDING BROMLEY...CARSON...SPARTA...EAGLE HILL...GLENCOE...FLORENCE
AND ELLISTON.
FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Thunderstorm Wind, Highland
- When
- August 27, 4:45 PM EST to 4:50 PM EST
- Where
- Highland County, 5 mi S of Hillsboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 39.128, -83.620
Trees and powerlines were reported down due to damaging thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, August 27, 20091 death · $67,000 · 61 kt wind · 6 events
- Flash Flooding in Iowa, August 27, 2009$1.9 million · 8 events
- Flooding in Iowa, August 27 to 31, 2009$1.0 million · 2 events
- Flood in Iowa, August 27 to 31, 2009$500,000 · 1 event
- Flood in Iowa, August 27 to 30, 2009$500,000 · 1 event
- Flood in Iowa, August 27 to 28, 2009$500,000 · 1 event
- Flood in Iowa, August 27 to 29, 2009$500,000 · 1 event
- Wildfire in California, August 27 to 31, 20095 injured · $60,000 · 2 events
- Flash Flooding in Maryland, August 27 to 28, 2009$200,000 · 10 events
- Flooding in Iowa, August 27 to 31, 2009$185,000 · 4 events
- Lightning Strike in Texas, August 27, 2009$50,000 · 1 event
- Flash Flood and Lightning Strike in Illinois, August 27 to 28, 2009$45,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191964.